Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Katrien Wierckx x
Clear All Modify Search
Open access

Elke Thijs, Katrien Wierckx, Stefaan Vandecasteele and Annick Van den Bruel

Summary

A 42-year-old man with complaints of muscle soreness and an increased pigmentation of the skin was referred because of a suspicion of adrenal insufficiency. His adrenocorticotropic hormone and cortisol levels indicated a primary adrenal insufficiency (PAI) and treatment with hydrocortisone and fludrocortisone was initiated. An etiological workup, including an assessment for anti-adrenal antibodies, very long-chain fatty acids, 17-OH progesterone levels and catecholamine secretion, showed no abnormalities. 18Fluorodeoxyglucose positron emission tomography/CT showed bilateral enlargement of the adrenal glands and bilateral presence of an adrenal nodule, with 18fluorodeoxyglucose accumulation. A positive tuberculin test and positive family history of tuberculosis were found, and tuberculostatic drugs were initiated. During the treatment with the tuberculostatic drugs the patient again developed complaints of adrenal insufficiency, due to insufficient dosage of hydrocortisone because of increased metabolism of hydrocortisone.

Learning points:

  • Shrinkage of the adrenal nodules following tuberculostatic treatment supports adrenal tuberculosis being the common aetiology.

  • The tuberculostatic drug rifampicin is a CYP3A4 inducer, increasing the metabolism of hydrocortisone. Increase the hydrocortisone dosage upon initiation of rifampicin in case of (adrenal) tuberculosis.

  • A notification on the Addison’s emergency pass could be considered to heighten physician’s and patients awareness of hydrocortisone drug interactions.